Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 198, NWS Des Moines, IA

June 22, 2017Jasper County, Polk County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 22, 2017, 10:44 PM CDT for Jasper County, Polk County, Iowa. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2017, 10:44 PM CDT (03:44 UTC)
Expired
Jun 22, 2017, 11:30 PM CDT
In force
46 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jasper County, IA, Polk County, IA

The radar

The Des Moines radar (KDMX), 26 km from the middle of the area, began a volume at 03:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.7 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2017-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1245 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2017-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1245 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1090 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

407 
WUUS53 KDMX 230344
SVRDMX
IAC099-153-230430-
/O.NEW.KDMX.SV.W.0198.170623T0344Z-170623T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
1044 PM CDT THU JUN 22 2017

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Southeastern Polk County in central Iowa...
  Southwestern Jasper County in central Iowa...

* Until 1130 PM CDT.

* At 1044 PM CDT, a severe thunderstorm was located over Altoona,
  moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Des Moines, Ankeny, Altoona, Pleasant Hill, Carlisle, Bondurant,
  Saylorville, Mitchellville, Colfax, Monroe, Prairie City, Prairie
  Meadows, Iowa State Fairgrounds, Principal Park, Drake Stadium And
  Knapp Center, Adventureland Amusement Park, Iowa Events Center,
  Runnells, Weh-Weh-Neh-Kee State Park and Margo Frankel Woods State
  Park.

This includes the following highways...
 Interstate 35 between mile markers 87 and 94.
 Interstate 80 between mile markers 134 and 162.
 Interstate 235 between mile markers 5 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4166 9363 4176 9357 4170 9312 4151 9311
      4151 9339 4158 9369
TIME...MOT...LOC 0344Z 286DEG 26KT 4163 9346 

HAIL...1.00IN
WIND...60MPH
 
$$

Small
3 follow-up statements
792 
WWUS53 KDMX 230400
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
1100 PM CDT THU JUN 22 2017

IAC099-153-230430-
/O.CON.KDMX.SV.W.0198.000000T0000Z-170623T0430Z/
Polk IA-Jasper IA-
1100 PM CDT THU JUN 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR SOUTHEASTERN POLK AND SOUTHWESTERN JASPER COUNTIES...

At 1100 PM CDT, the leading edge of a severe thunderstorm was 
located near Prairie City, or 9 miles east of Altoona, moving east 
at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Des Moines, Altoona, Pleasant Hill, Carlisle, Bondurant,
Mitchellville, Colfax, Monroe, Prairie City, Prairie Meadows, Iowa
State Fairgrounds, Principal Park, Adventureland Amusement Park, Iowa
Events Center, Runnells and Prairie City Krohn Airport.

This includes the following highways...
 Interstate 80 between mile markers 140 and 162.
 Interstate 235 between mile markers 6 and 13.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4165 9355 4174 9347 4170 9312 4151 9311
      4151 9339 4158 9369
TIME...MOT...LOC 0400Z 286DEG 26KT 4160 9331 

HAIL...1.00IN
WIND...60MPH
 
$$

Small
753 
WWUS53 KDMX 230410
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
1110 PM CDT THU JUN 22 2017

IAC099-153-230430-
/O.CON.KDMX.SV.W.0198.000000T0000Z-170623T0430Z/
Polk IA-Jasper IA-
1110 PM CDT THU JUN 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR SOUTHEASTERN POLK AND SOUTHWESTERN JASPER COUNTIES...

At 1110 PM CDT, a severe thunderstorm was located over Prairie City,
or 12 miles southwest of Newton, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Des Moines, Altoona, Pleasant Hill, Carlisle, Bondurant,
Mitchellville, Monroe, Prairie City, Prairie Meadows, Iowa State
Fairgrounds, Principal Park, Adventureland Amusement Park, Iowa
Events Center, Runnells and Prairie City Krohn Airport.

This includes the following highways...
 Interstate 80 between mile markers 140 and 148.
 Interstate 235 between mile markers 6 and 13.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4165 9355 4170 9348 4163 9312 4151 9311
      4151 9339 4158 9369
TIME...MOT...LOC 0410Z 286DEG 26KT 4158 9321 

HAIL...1.00IN
WIND...60MPH
 
$$

Small
110 
WWUS53 KDMX 230432
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
1132 PM CDT THU JUN 22 2017

IAC099-153-230440-
/O.EXP.KDMX.SV.W.0198.000000T0000Z-170623T0430Z/
Polk IA-Jasper IA-
1132 PM CDT THU JUN 22 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN POLK AND
SOUTHWESTERN JASPER COUNTIES HAS EXPIRED...
        
The storm which prompted the warning has exited the warned area. 
Therefore, the warning has been allowed to expire. However gusty 
winds and heavy rain are still possible with this thunderstorm.

Remember, a Severe Thunderstorm Warning still remains in effect for 
other portions of southern Polk County until 1145 pm.

LAT...LON 4165 9355 4170 9348 4163 9312 4151 9311
      4151 9339 4158 9369
TIME...MOT...LOC 0430Z 286DEG 26KT 4154 9304 

$$

Small

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:02 PM CDT, 7 hours 42 minutes earlier.

Area forecast discussion, Jun 22, 3:02 PM CDT, 7 hours 42 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
302 PM CDT Thu Jun 22 2017

.SHORT TERM.../Tonight through Friday/
Issued at 300 PM CDT Thu Jun 22 2017

The focus of the short term forecast is the potential for strong
to severe thunderstorms tonight into early Friday morning.
Scattered showers and isolated thunderstorms have festered through
the afternoon across portions of south central Iowa. Convection
has been focused along 20 knot jet axis and weak MCV tracking
along the Missouri state line.

The next round of thunderstorms will initiate near an advancing
cold front. At 300 PM, front extends near Sioux City to Mason
City. The front will begin to surge southeast with shortwave
aloft moving through the Northern Plains aiding convective
initiation. Ahead of the front, an unstable airmass is in place
with MU CAPE values near 1500 j/kg. 0-3 km bulk shear is progged
near 30-45 knots. Strong to marginally severe thunderstorms are
expected with damaging winds and hail possible.

Showers and thunderstorms will end over south central Iowa by 6
AM Friday. Surface high pressure will build over the Dakotas with
a cooler and drier airmass spreading over the Midwest. A Northwest
wind will be increasing during the afternoon with a tightening
pressure gradient. Highs will be unseasonably cool with 70s for
most locations.

.LONG TERM.../Friday night through Thursday/
Issued at 300 PM CDT Thu Jun 22 2017

Highlights of the extended forecast include a continuation of
below average temperatures through the middle of next week with
chances for precipitation mid to late next week.

Surface high pressure will build from the Northern Plains into
the Ozarks through Monday. The associated airmass will bring highs
in the 70s with lows in the upper 40s and 50s. Dry conditions are
expected with the exception of Saturday afternoon in north
central Iowa. A shortwave trough digging over the Midwest and
daytime heating will create enough instability for a few showers
and isolated thunderstorms.

An upper ridge begins to build into the Plains on Tuesday. The
pressure gradient will begin to increase across the Plains ahead
of a leeside trough. Chances for showers and thunderstorms will be
on the increase with return flow developing along with
temperatures returning to near to above average.

&&

.AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/
Issued at 1234 PM CDT Thu Jun 22 2017

While storms have moved away from most TAF sites, KDSM will
continue to battle scattered storms early in the 18z issuance
period. Then all TAF sites will battle storms this evening with
cold frontal passage. Overall, VFR conditions expected, but may
see conditions fall to MVFR at times, especially with stronger
storms and frontal passage itself. Hints at some fog post frontal
passage, but confidence in winds going light enough not there to
introduce any at KFOD/KMCW/KALO, so have held off.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Angle
LONG TERM...Angle
AVIATION...Curtis
Hazardous weather outlook, Jun 22, 10:01 PM CDT, 43 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
1001 PM CDT Thu Jun 22 2017

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-240315-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
1001 PM CDT Thu Jun 22 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Thunderstorms will continue through the overnight hours. A few
isolated severe storms are possible with large hail and damaging
winds are the main concern. Heavy rain is also a threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorm chances return to the forecast Tuesday Night and
Wednesday. The severe weather potential during these times will be
better determined in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed from late this afternoon into the evening.

KLP

In the hours before

Local storm report, Jun 22, 9:02 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
902 PM CDT THU JUN 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0859 PM     HAIL             2 ESE AREDALE           42.82N 92.98W
06/22/2017  E1.00 INCH       BUTLER             IA   TRAINED SPOTTER

&&

BF
Local storm report, Jun 22, 9:18 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
918 PM CDT THU JUN 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             BRISTOW                 42.78N 92.90W
06/22/2017  E1.00 INCH       BUTLER             IA   TRAINED SPOTTER

&&

BF
Local storm report, Jun 22, 9:24 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
924 PM CDT THU JUN 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     HAIL             1 NNE ALLISON           42.76N 92.79W
06/22/2017  E1.00 INCH       BUTLER             IA   TRAINED SPOTTER

&&

BF
Local storm report, Jun 22, 10:19 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1019 PM CDT THU JUN 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 PM     HAIL             1 N DUMONT              42.77N 92.97W
06/22/2017  M0.88 INCH       BUTLER             IA   LAW ENFORCEMENT

            DIME TO NICKEL HAIL JUST NORTH OF DUMONT.
            DELAYED REPORT. TIME ESTIMATED BY RADAR.

&&

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 7:30 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Hancock45 min
Jun 22, 8:22 PM CDTSevere Thunderstorm WarningDMXButler, Cerro Gordo, Franklin38 min
Jun 22, 8:55 PM CDTSevere Thunderstorm WarningDMXButler, Franklin65 min
Jun 22, 9:49 PM CDTSevere Thunderstorm WarningDMXDallas, Polk41 min
Jun 22, 11:08 PM CDTSevere Thunderstorm WarningDMXMarion, Polk, Warren37 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.